Listen Up · TSW

Raising Awareness for Steroid Abuse

It is becoming a world wide epidemic: Abusing steroids needs to end.

Dr. Lahiri (based in India) has been making strides in this area. He is very open with the fact that steroids can be a saving grace/necessary to the medical community as much as they can be one of the most harmful drugs if abused.

Here is his YouTube video discussing all things topical steroids and how they can play a devastating role in the medical community.

Dr. Lahiri on Topical Steroid Abuse

The lecture is about 45 minutes long (and worth the watch). It continues on with a Q and A discussion for another 30 minutes.

However, I know in today’s age not everyone has the time to sit down and watch videos. Because I don’t want you to miss out on the main topics, I screen shot some main points that are particularly crucial.

HISTORY

1. Topical steroids have been around since 1951, and we have been seeing adverse side affects being documented since the 70’s. It’s gone on for too long.

PARTS OF BODY

2. Different parts of your body absorb the steroid faster than others. It goes from most absorbent (mucous membrane — like your private parts), to nails. This HAS TO BE addressed by your doctor. Each part of the body may need something different. Super potent steroids should NEVER be used on the face, for example.

SITE ABSORPTION ON BODY

Here is the sight absorption percentages. As you can see, your face absorption is way faster than your arm, and everything becomes 100 MORE TIMES absorbed if under a dressing (like wraps). If a doctor is telling you to wrap yourself with steroids, know that can become extremely dangerous. Also, if a doctor is prescribing you one type of steroid for your entire body, know that different sites are going to have different absorption rates.

POTENCY FORM OINT> V CREAM

4. Along with potency and absorption rates, the type of steroid form is also important to put into consideration. If you are given an ointment, it is more potent than a cream. You should be even more careful when it comes to this type of style since your body can become dependent faster.

GUIDELINES TO LOOK AT

5. GUIDELINES!!!! This is what your doctor MUST be taking into consideration when they are treating you. All of these questions are vital to knowing whether or not you should be treated with steroids, what type of steroid, what type of method, and how long is safe for the area of use. If your doctor does not address these, then you need to bring them up yourself to stay out of harms way.

USING A MIXTURE

6. This is EXTREMELY dangerous, something I wish I would have known. You should NEVER combine these things together. You are asking for trouble. Some doctors are prescribing steroids with antibiotics, anti fungals, or all three at the same time. This can create massive resistance in the body, and even an allergy to the medications. Take is from me, I was on all three PLUS Protopic, which is an immunosuppressive drug.

SPEEDY USE OF STEROIDS

7. This is not your friend! Please understand this. I know we all can be mildly vain – to – I have to be beautiful 24/7, but do not allow a doctor to throw a super potent steroid at you so you can ‘heal even faster’. It’s not ok and it’s actually going to harm you in the long run.

KNOW WHAT YOU ARE GETTING INTO

8. Lastly, this is his take home message. He was very well spoken and hopes that everyone, patients and doctors, can learn from this and gain knowledge on how steroids should and should not be used.

TAKE CONTROL OF YOUR HEALTH. I love you all!

Love, B. R. Wren

2 thoughts on “Raising Awareness for Steroid Abuse

  1. Hello. First of all, I commend you for spreading awareness about RSS/TSW. You are doing a great job! I have a concern… I had a small-sized itchy patch (smaller than a penny) behind my ear that just wouldnt go away and kept getting bigger. My doctor prescribed me an ointment that was a combination of Mupirocin .1% and Betamethasone Diproplonate .05%. I applied it to my ear (less than a gram) ONLY ONCE since the next day the itch went away and the patch is no longer flakey. I also dabbed a very tiny amount on a stubborn itchy dot on my cheek but washed it off after 30 minutes since I feared this was wrong to do. My questions are…What should I expect after using this ointment on very sensitive and absorbent areas? What are my risks of getting RSS/TSW? Can the ointment still be effective if it rubbed on my towel or clothes? Whats the proper way to wash topical steroids off of fabrics? I have no plans whatsoever to use this topical steroid ever again since I learned now that its dangerous to use. I also only used this topical ONCE and never repeated use after that. Please point me in the right direction. Thank you!

    Liked by 1 person

    1. Hi Evan, sorry for the late reply. I first just want to say that I do not have all these answers, and neither do doctors, honestly. We don’t know who is more susceptible to getting RSS, but you are completely okay to use steroids. Our campaign is so showcase what ABUSE of topical steroids are. You only using it this one time is fine! I will say your doctor shouldn’t have given you THAT POTENT of a steroid, especially for your ear. That doctor is already not correctly informed with correct steroid use. I would definitely not use that on your face. Your face is a sensitive area.
      I am not sure how to wash it out of fabrics? I think just normal washing will be fine! If you ever have a random rash come up and someone prescribes you steroids, first find out the potency (if it’s a class 1 or 2, I honestly don’t see why anyone should use this right off the bat), and then only use it for that 1-2 weeks at most. They are not meant for chronic use. If your rash persists, discontinue the steroid and seek another form of treatment.
      I hope this helped!

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s